Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 44, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 25, 2015, 5:03 PM CDT for Pottawatomie County, Riley County, Kansas. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2015, 5:03 PM CDT (22:03 UTC)
- Expired
- May 25, 2015, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 5:10 PM CDT | HAIL 1 | 3 W Leonardville, KS | |
| May 25, 5:39 PM CDT | HAIL 0.88 | Se Randolph, KS | |
| May 25, 5:40 PM CDT | TSTM WND DMG | 2 Wnw Olsburg, KS | 10 INCH DIAMETER TREE DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 3:43 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
226
WUUS53 KTOP 252203
SVRTOP
KSC149-161-252245-
/O.NEW.KTOP.SV.W.0044.150525T2203Z-150525T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CDT MON MAY 25 2015
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
NORTHWESTERN RILEY COUNTY IN NORTHEAST KANSAS...
* UNTIL 545 PM CDT
* AT 459 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LEONARDVILLE...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEONARDVILLE AND RANDOLPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3954 9659 3934 9670 3925 9696 3948 9696
3957 9691 3957 9659
TIME...MOT...LOC 2203Z 217DEG 18KT 3934 9692
HAIL...1.25IN
WIND...60MPH
$$
PHILLIPS3 follow-up statements
978
WWUS53 KTOP 252213
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
513 PM CDT MON MAY 25 2015
KSC149-161-252245-
/O.CON.KTOP.SV.W.0044.000000T0000Z-150525T2245Z/
RILEY-POTTAWATOMIE-
513 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
POTTAWATOMIE AND NORTHWESTERN RILEY COUNTIES UNTIL 545 PM CDT...
AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LEONARDVILLE...AND MOVING NORTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...PUBLIC. QUARTER SIZE HAIL WAS REPORTED 3 MILES WEST OF
LEONARDVILLE AT 509 PM.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RANDOLPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3954 9659 3934 9670 3925 9696 3948 9696
3957 9691 3957 9659
TIME...MOT...LOC 2212Z 217DEG 18KT 3938 9688
HAIL...1.25IN
WIND...60MPH
$$
PHILLIPS199
WWUS53 KTOP 252234
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT MON MAY 25 2015
KSC149-161-252245-
/O.CON.KTOP.SV.W.0044.000000T0000Z-150525T2245Z/
RILEY-POTTAWATOMIE-
534 PM CDT MON MAY 25 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
POTTAWATOMIE AND NORTHERN RILEY COUNTIES UNTIL 545 PM CDT...
AT 532 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RANDOLPH...AND
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN POTTAWATOMIE AND NORTHERN
RILEY COUNTIES.
ANOTHER SEVERE THUNDERSTORM WARNING IS IN EFFECT FARTHER EAST IN
CENTRAL RILEY AND WESTERN POTTAWATOMIE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3954 9659 3934 9670 3925 9696 3938 9696
3957 9678 3957 9659
TIME...MOT...LOC 2233Z 248DEG 20KT 3943 9676
HAIL...1.25IN
WIND...60MPH
$$
PHILLIPS866
WWUS53 KTOP 252247
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT MON MAY 25 2015
KSC149-161-252256-
/O.EXP.KTOP.SV.W.0044.000000T0000Z-150525T2245Z/
RILEY-POTTAWATOMIE-
547 PM CDT MON MAY 25 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE AND
NORTHWESTERN RILEY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THIS WARNING
AND INTO ANOTHER ONE STILL IN EFFECT FOR NORTHEAST RILEY AND WESTERN
POTTAWAOMTIE COUNTIES. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM.
LAT...LON 3954 9659 3934 9670 3925 9696 3938 9696
3957 9678 3957 9659
TIME...MOT...LOC 2234Z 248DEG 20KT 3943 9675
$$
PHILLIPSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:56 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, May 25, 2:56 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 256 PM CDT Mon May 25 2015 .SHORT TERM...(This Evening through Tuesday) Issued at 223 PM CDT MON MAY 25 2015 Fcst focus on evolution of convection this evening/overnight. Two main features of note include upper low across western Nebraska and upper wave and associated bow echo racing northeast into OK. 19Z sfc map showed a weak low east of DDC helping to maximize mass/moisture convergence from ICT north toward SLN. Vis sat loop shows convection already developing under the cirrus canopy across southern KS while the CU field across central KS near SLN is becoming more agitated. Early morning outflow boundary is still visible across southern MO/northern OK while the wind fields across our area have become more uniform out of the S with dewpoints in the mid 60s yielding MLCAPE of 1500 to 2500 J/KG. 6KM shear is decreasing with time however as main mid lvl jet moves northeast away from the area. That said modest 6KM shear of 20-30KTs will persist overnight. Convective models have been consistent in showing storms developing near SLN next few hours and moving NE across parts of the area. Would expect hail/dmg wind to be main hazards though tornado risk cannot be completely ruled out given low level profile for a time this afternoon. Expect a cluster of storms to form and impact the area from 4pm through 12a with some additional storms expected to move north out of southern KS on the northern side of that upper wave. Any storm will be capable of producing heavy rains however LLJ weakens and veers by 06z so don't see a persistent training/flood risk overnight but will need to be cautious with any rains that fall where flooding is ongoing. Storm chcs should diminish between 6z and 12z Tues with most of Tues expected to be dry. A weak cold front will attempt to sag into the area later Tues and could spark convection along it mainly north of I-70 Tues but support and shear don't look too impressive so will keep chcs low. .LONG TERM...(Tuesday Night through Monday) Issued at 223 PM CDT MON MAY 25 2015 For the period Tuesday night through Thursday, the central plains will be southwest flow aloft as the upper trough over the desert southwest slowly moves east. At the surface, a weak surface boundary over southern Kansas Tuesday night should slowly lift north Wednesday and Thursday across the plains. Southerly flow across Kansas should increase precipitable water values to above 1.5 inches by Friday. There should be weak shortwaves in the flow coupled with a moist unstable airmass and a boundary in the area will yield modest POPs through this period. The models are uncertain about the timing of precipitation and associated QPF, but the pattern favors precipitation. Temperatures should be seasonable. The 12 UTC GFS/ECMWF continue the trend of moving the western US upper trough into the plains by Saturday. At the same time, a strong northern stream shortwave over the great lakes drives a Canadian airmass into the northern and eventually the central plains late this week and this weekend. The GFS has been showing this for several runs and ECMWF is as well. This airmass will likely interact with shortwave energy coming out of the southwest to produce more showers and storms across the central plains. Higher POPS are the result along with clouds and cooler temperatures. && .AVIATION...(For the 18Z TAFs through 18Z Tuesday Afternoon) Issued at 1238CDT MON MAY 25 2015 This forecast period is another tricky setup. Cloud cover should help limit convection, however, there is a good likelihood that some convection does develop mainly from Central KS into northeastern KS later this afternoon. This could impact the terminals but left VCTS for now. Any activity should end shortly after sunset this evening. In the meantime, good confidence that winds will continue out of the South and remain gusty as there has been some decent mixing taking place. The second half of the TAF period should be more settled, but still a minor chance of morning storms perhaps over North central KS into NE. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Johnson AVIATION...Drake
Hazardous weather outlook, May 25, 3:44 PM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT MON MAY 25 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-262045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS NORTHEAST KANSAS LATER THIS AFTERNOON AND EVENING AS A FRONT MOVES INTO THE AREA. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. STORMS WILL SPREAD EASTWARD THROUGH THE EVENING AND OVERNIGHT HOURS...AND SOME OF THESE STORMS COULD ALSO BE STRONG TO SEVERE. LOCALLY HEAVY RAINS AND SOME INCREASED RISK FOR FLASH FLOODING MAY ALSO EXIST THIS EVENING. RIVER FLOODING IS ONGOING ALONG THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE COTTONWOOD...NEOSHO AND MARAIS DES CYGNES RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4PM TODAY. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 25, 4:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 N WETMORE 39.71N 95.81W
05/25/2015 E1.00 INCH NEMAHA KS PUBLIC
&&
BYRNELocal storm report, May 25, 4:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
437 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 3 E SOLOMON 38.92N 97.31W
05/25/2015 E1.00 INCH DICKINSON KS PUBLIC
MOSTLY NICKEL SIZED HAIL WITH A FEW QUARTERS
&&
BYRNELocal storm report, May 25, 4:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
439 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 SW CENTRALIA 39.68N 96.18W
05/25/2015 E1.00 INCH NEMAHA KS TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED.
&&
COMITTLocal storm report, May 25, 4:45 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 4 NE WETMORE 39.67N 95.76W
05/25/2015 E2.75 INCH BROWN KS TRAINED SPOTTER
BASEBALL SIZE HAIL APPROX. 4 MILES NORTHEAST OF WETMORE.
&&
COMITTLocal storm report, May 25, 4:53 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL W POWHATTAN 39.76N 95.63W
05/25/2015 E1.00 INCH BROWN KS TRAINED SPOTTER
&&
BYRNELocal storm report, May 25, 5:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT MON MAY 25 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 7 N NETAWAKA 39.70N 95.72W
05/25/2015 M4.50 INCH BROWN KS NWS EMPLOYEE
SIZE WAS 4.75 INCHES MEASURED BY HAIL STONE RESEARCH
PROJECT
&&
JJOHNSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:15 PM CDT | River Flood Warning | TOP | Lyon | 17 hr |
| May 25, 3:30 PM CDT | Special Weather Statement | TOP | Pottawatomie | 30 min |
| May 25, 3:47 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha, Pottawatomie | 28 min |
| May 25, 4:03 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 15 min |
| May 25, 4:07 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 38 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 30 min |
| May 25, 4:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 45 min |
| May 25, 4:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 44 min |
| May 25, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 53 min |
| May 25, 5:17 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 35 min |
| May 25, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 31 min |
| May 25, 5:30 PM CDT | Special Weather Statement | TOP | Ottawa | 30 min |
| May 25, 5:51 PM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Riley | 4 hr |
| May 25, 6:01 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson, Nemaha | 119 min |
| May 25, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha | 23 min |
| May 25, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 31 min |
| May 25, 6:17 PM CDT | Special Weather Statement | TOP | Cloud | 28 min |
| May 25, 6:18 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.